Reported Case of Respiratory Depression Highlights Need for Caution

A case of opioid intoxication association with severe respiratory depression in a child taking tramadol after day-case tonsillectomy has been reported online this week in the journal Pediatrics. Tramadol had been proposed as a potential codeine alternative, due to reports of severe and fatal respiratory depression following administration of codeine as pain management therapy post-tonsillectomy.

While not recommended for children, tramadol has been associated with decreased postoperative sedation and respiratory depression in adults, and was therefore considered as a possible therapeutic candidate for pediatric pain as well. But in the reported case involving a 5 year old boy, administration of one oral 20 mg dose of tramadol was followed by respiratory depression the next day. Genotyping of CYP2D6 showed the presence of three functional alleles corresponding to CYP2D6*2 X 2 / CYP2D6*2 genotype, which is associated with ultrarapid metabolism. This led to increased O-desmethyltramadol concentrations and then severe respiratory depression. Read a news story, with link to the journal abstract and access to the article, here.

Share:

Related Content